Cystic acne

(61 Posts)
ILoveSparklers Wed 21-Nov-12 19:45:38

I had a few cysts in my chin the last couple of months. Really hurt, used to get tem occasionally but now one constantly. Anyone else suffer? What treatment do you recommend?

msrisotto Mon 26-Nov-12 12:34:14

Thanks for your advice Lurking. It's certainly given me a lot to think about.

litquot Mon 26-Nov-12 18:20:31

I was put on Duac at the beginning of the year and it was a marvellous revelation, finally after 25 years I had clear skin. I totally loved its drying effects. However, my GP told me that I couldn't keep using it because it was an antibiotic and gave me Differin to try. I've had it for nearly 3 months and it is nowhere near as good. I have been told to persevere for 3 months to give it a full try but I'm hating it. So the alternative would be....

msrisotto Mon 26-Nov-12 18:26:07

Yeah antibiotics never worked for me either litquot. Have a read upthread, there are plenty of alternatives.

litquot Mon 26-Nov-12 19:26:12

Yes, but antibiotics DID work for me but GP says they are not a long term solution. Roaccutane seems to be the main alternative.

Speedos Mon 26-Nov-12 21:03:44

Programme on bbc3 now on acne!

MrawMraw Mon 26-Nov-12 21:46:11

Pretty much anything which is properly effective for cystic / severe acne will have unpleasant side effects.

Antibiotics strip your body of good bacteria and can cause digestive probs, candida overgrowth, resistance and all sorts of other problems, and are incredibly over-prescribed so much so it's seriously worrying.

Roaccutane has liver risks yes, and is teratogenic but if carefully monitored and no chance of pregnancy I'd say it's a good bet for the chance of a cure. Does cause peeling of skin and sun reactions too I believe. Derm will prescribe.

Anti-Androgens are good for some people (totally worked on me) , however are also teratogenic to the male fetus and some studies have suggested a link with Spiro and cancer (lab rats given Spiro showed a higher incidence of tumours, however they were given a HUGE dosage to body weight compared to humans). Spiro is actually a heart failure / blood pressure medication but has the side effect of reducing androgens. For effective treatment you need 100mg - 400mg a day, which is a high dose and will almost certainly cause symptoms such as constant visits to the loo, dizziness etc. I take 100mg only because I am quite small with low blood pressure as it is and I certainly feel the diuretic effects and have to follow a low potassium diet. An Endocrinologist or PCOS specialist (repro medicine) will prescribe this, but a GP will look at you as if you are crazy if you request it (been there done that grin). The pill Yasmin has an ingredient which is an analogue of Spiro (equiv to about 25-50 mg Spiro a day) , that's why it is known for no bloating , no weight gain etc.

I also take Gedarel 20/150 (Mercilon) pill which seems to help too. Marvelon it's big sister pill in terms of oestrogen helped better but I had oestrogen withdrawal syptoms in the break week which were hellish even if tricycled the packs. But different pills suit different people. Popular acne pills are Dianette (I decided to try the safer pills first), Yasmin (my PCT won't prescribe as too expensive), Marvelon, Cilest. Worst theoretically are the mini pills (Cerazette in particular), Microgynon, Brevinor. But again, everyone is different.

The herbal remedies Agnus Castus and Black Cohosh are very very good for regulating hormones (Agnus Castus if you have too frequent periods or for conception, Black Cohosh if too few periods and menopause) but not good to take along with the pill as they work against it's action (ie they promote fertility rather than suppress it)

x

lovestotalk Wed 19-Nov-14 13:23:40

Hi everyone,

I have suffered from acne since I was about 12 (I'm now 19). My doctor began by telling me the usual things to try such as a healthy diet, more sleep, more water etc, which didn't help me at all. Obviously being so young they were reluctant to start me on any birth control, so i tried and tested about every topical product that was available. I had special face washes, creams, lotions etc all with varying effects but nothing that actually got rid of my acne. Being so young and growing up with other girls that didn't seem to have this problem- it really got me down and my doctor started to prescribe me medication. I took various strengths of anti biotics, and a tablet that wasn't birth control but was specifically for acne (I think it was Tetralysal?). Eventually when I was 14 I was put onto birth control (Microgynon) which helped somewhat but didn't prevent the acne breakouts. I was then prescribed with Dianette which was a miracle lifesaver! I had clear skin throughout the whole time I took that pill (apart from the odd spot here and there). However a month ago my doctor took me off Dianette as he said I needed a break from it because I had been on it for so long. I am now on Gedarel but my spots have come back just as bad as before. I know this is because Gedarel is not as strong as Dianette. The return of the spots is really bringing me down, especially since I have now been so used to clear skin, and going back to having spots seems to be a step-back.
I still drink 2 litres of water a day, get a minimum of 8 hours sleep and try to eat well; however they are just not shifting.

Is the return of the spots just because my hormones are all up in the air and they will settle down soon with the new pill? Or should I go back to my GP and request to be put back on Dianette soon?

After reading your previous messages I'm concerned as to how the pill might affect me in the future (not what I'm thinking about now, but having children etc), so might ask my doctor about that too. Another implication is that I am currently at university which means I am registered with a different doctor now than the one I have been registered with throughout this process- I'm worried that they won't understand the whole process that I've been through and how much it gets me down. Please help! sad xo

Nabootique Wed 19-Nov-14 13:32:25

As I understand it, Dianette contains Roaccutane, or similar ingredients (I think) which is why it helps acne. I never went on it myself. I did go on Microgynon and that didn't help my spots. I've had really good chats with the family planning nurse lately and was told that Microgynon is progesterone-led, which can actually make spots worse. Being on an oestrogen-led pill really helped me. Do you know if your pill is more one than the other?

avagosling Wed 19-Nov-14 13:57:56

It's an internal issue, no skin products will help.
Try evening primrose oil and chaste three tincture, get the good quality ones as high street ones are not effective

lurkingaround Wed 19-Nov-14 14:55:15

When you've had clear skin it's awful to go back to spotty skin! The OCP you're on is not bad but obviously not as 'skin-friendly' as Dianette. If acne is your issue, Yasmin (another OCP) is a very skin-friendly option, (more so than your current OCP) and is often used to treat acne, so I'd suggest maybe giving it a month or 2, but if it's not settling, then ask about Yasmin.

RonaldMcDonald Wed 19-Nov-14 15:39:16

I use a v gentle ff rinse off wash, tepid water, no scrubbing, pat dry
BP
a bha

over time this was the only thing that made the difference and i do it without fail
i've been given the whole shebang of anti bs and pills over the years
i know cystic is supposed to be only controlled internally but a simple routine and no arsing about was the only thing that actually made a difference in the end

once under control I have had a series of peels and microderm which i think has made a massive difference to my skin and obvs its appearance

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now